At maximum Concerta dosage ... what happens next?

iVillage Member
Registered: 03-25-2008
At maximum Concerta dosage ... what happens next?
4
Wed, 02-02-2011 - 10:00am

Anyone have experience reaching the maximum dosage on a medication that really worked well for their child? Our son just got bumped up to the maximum dosage of Concerta. He obviously has very extreme ADHD as just a second grader and medications are the only thing making him functional. He historically has needed an increase in his medication any time he has a growth spurt -- around 6 months to a year.

We're really worried what happens when this dosage stops working. Are we out of options? If he doesn't take medication, he can't learn, he can't be around other people, he can't do pretty much anything. Hiring a private tutor to teach him once expelled from school (knowing that would happen) wouldn't even do it because he can't focus at all without medication.

The psychiatrist who boosted his dosage did it right before leaving for a week, so we can't ask her. I thought perhaps someone here had gone through this before and could share what they did next? Thanks for any personal insights and possibly, reassurance.

iVillage Member
Registered: 03-25-2008
We're not worried at all about the competency of our son's child psychiatrist. She's helped us since he was three and completely transformed his life with the right medications. He went from being kicked out of preschool to earning perfect scores academically and behaviorally in second grade. She's the main child psychiatrist with Kaiser for our area and gets rave reviews from everyone who's either worked with her as doctors or had a child go to her.

It's just that the dosages don't always work the same over time and we do see a direct correlation to his growth spurts. He grows and needs new clothes, I start getting calls and emails from school about lack of focus or behavior issues, and we start increasing our visits to his therapist about behavioral issues at home. He started off on the tiniest of dosages and has worked up over time as needed (as needed = when he can't focus anymore and the bad reports start coming up again from school; meanwhile, we'll see the same thing at home). She explained to us at the beginning that this is how things would work (constant monitoring and revisiting the dosage as symptoms reappear), so nothing is off. Everyone I know whose child takes medication has had to make adjustments over time, so this isn't a freaky, rare circumstance. If no one else had to tweak dosages over time, I would be concerned.

My real concern is what to do if/when this dosage doesn't control the symptoms anymore. Now that I know combining meds is an option, I'm less worried. I wasn't sure if we'd just be out of luck altogether.
Avatar for sabrtooth
iVillage Member
Registered: 12-03-1999

The dose of stimulant medication needed to control symptoms is NOT dependant upon weight, age, or growth spurt.

iVillage Member
Registered: 03-25-2008
Yes, he's on 72 mgs now. I just wasn't sure if he needed the maximum on this one whether there was something stronger out there. I didn't think about a combo of medications, so thanks for mentioning that. We're certainly hoping this dosage lasts for years, but we haven't had a dosage last that long yet, which is why we're worried.

I appreciate your response. Thanks!
iVillage Member
Registered: 04-19-2008
So he is taking 72 mgs? I would wait and see what happens. There are other meds, combinations of meds etc. Also, when you find a dose that works, it can last for years before they need more/less.